Alert archive / Kentucky / Wind Advisories in 2009
Wind Advisory 1, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Apr 13, 2009, 3:30 AM EDT for Harlan County, Letcher County, Kentucky. It took effect at Apr 13, 2009, 4:00 AM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2009, 3:30 AM EDT (07:30 UTC)
- In effect from
- Apr 13, 2009, 4:00 AM EDT
- Expired
- Apr 13, 2009, 3:15 PM EDT
- In force
- 11 hr
- Issued by
- NWS Jackson, KY
Counties Harlan County, KY, Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.5 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2467 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KJKL 130730 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 330 AM EDT MON APR 13 2009 KYZ088-118-131600- /O.NEW.KJKL.WI.Y.0001.090413T0800Z-090413T2000Z/ HARLAN-LETCHER- INCLUDING THE CITIES OF...HARLAN...WHITESBURG 330 AM EDT MON APR 13 2009 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. LOW PRESSURE WILL TRACK NORTHEAST INTO INDIANA BY THIS AFTERNOON. THIS SYSTEM WILL BRING STRENGTHENING SOUTHEAST WINDS ALOFT THROUGH THE DAY. WHILE WINDS FOR MOST LOCATIONS WILL BE IN THE 10 TO 20 MPH RANGE... A FEW LOCALIZED SUDDEN GUSTS UP TO 45 MPH CAN BE EXPECTED AT TIMES AS STRONGER WINDS ALOFT MIX DOWN TO THE SURFACE. THE THREAT FOR HIGH WIND GUSTS WILL END BY LATE AFTERNOON AS WIND SPEEDS DIMINISH ALOFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR WIND GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ ABE
2 follow-up statements
000 WWUS73 KJKL 131543 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 1143 AM EDT MON APR 13 2009 KYZ088-118-132000- /O.CON.KJKL.WI.Y.0001.000000T0000Z-090413T2000Z/ HARLAN-LETCHER- INCLUDING THE CITIES OF...HARLAN...WHITESBURG 1143 AM EDT MON APR 13 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. LOW PRESSURE WILL TRACK NORTHEAST INTO INDIANA BY THIS AFTERNOON. THIS SYSTEM WILL BRING STRENGTHENING SOUTHEAST WINDS ALOFT THROUGH THE DAY. WINDS FOR MOST LOCATIONS WILL BE IN THE 10 TO 20 MPH RANGE...HOWEVER A FEW LOCALIZED SUDDEN GUSTS UP TO 45 MPH CAN BE EXPECTED AT TIMES ON THE HIGHER RIDGETOPS ALONG PINE AND BLACK MOUNTAIN. THE THREAT FOR HIGH WIND GUSTS WILL END BY LATE AFTERNOON AS WIND SPEEDS DIMINISH ALOFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR WIND GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ ABE/GEOGERIAN
000 WWUS73 KJKL 131915 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 315 PM EDT MON APR 13 2009 KYZ088-118-132015- /O.CAN.KJKL.WI.Y.0001.000000T0000Z-090413T2000Z/ HARLAN-LETCHER- INCLUDING THE CITIES OF...HARLAN...WHITESBURG 315 PM EDT MON APR 13 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WIND ADVISORY. WINDS ALOFT HAVE WEAKENED...ENDING THE THREAT OF MIXING DOWN STRONGER WINDS TO THE SURFACE. A FEW GUSTS UP TO 35 MPH WILL STILL BE POSSIBLE ON THE HIGHER RIDGETOPS ALONG PINE AND BLACK MOUNTAIN THROUGH THE REST OF THIS AFTERNOON. $$ GEOGERIAN
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Apr 13, 3:05 AM EDT, 25 minutes earlier.
Area forecast discussion, Apr 13, 3:05 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 305 AM EDT MON APR 13 2009 .SHORT TERM.../TODAY THROUGH TUESDAY/...UPDATED CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE NEAR MEMPHIS. THIS AREA OF LOW PRESSURE WILL MOVE SLOWLY NORTHEAST TO SOUTHWEST INDIANA BY THIS EVENING AND THEN EASTWARD ACROSS NORTHERN KENTUCKY THROUGH THE DAY ON TUESDAY. FORECASTER CONFIDENCE IN THE SENSIBLE WEATHER THAT THIS SYSTEM WILL BRING TO THE AREA THROUGHOUT THE PERIOD IS UNCHARACTERISTICALLY LOW AS THE VARIOUS SHORT TERM MODELS ARE NOT HANDLING THINGS TOO WELL. ALL IN ALL... THE 13/00Z GFS SEEMS TO BE HANDLING THINGS THE BEST. THIS SEEMS TO BE ILLUSTRATED BEST BY HOW THE MODEL IS HANDLING THE MOISTURE ROBBING CONVECTION OVER THE DEEP SOUTH AND HOW LITTLE QPF IT PRINTS OUT OVER OUR AREA TODAY COMPARED TO THE 13/00Z NAM. WITH THIS IN MIND... DECIDED TO STAY CLOSEST TO THE GFS AND ITS ASSOCIATED MOS GUIDANCE FOR ADJUSTMENTS TO INHERITED FORECAST. FIRST CONCERN IS WITH THE RAINFALL PRESENTLY SPREADING ACROSS THE AREA. THIS IS HAVING A VERY TOUGH TIME MEASURING AND WITH LITTLE ACTIVITY UPSTREAM OVER TENNESSEE... FEEL SITUATION DOES NOT WARRANT CATEGORICAL POPS TODAY... ESPECIALLY WITH THE FACT THAT DOWNSLOPE FLOW ACTUALLY STRENGTHENS THIS MORNING. THIS LEADS TO OUR NEXT PROBLEM AND THAT IS THE POSSIBILITY OF ADVISORY CRITERIA WINDS FOR A FEW SPOTS IN OUR VIRGINIA BORDER COUNTIES. PROGS INDICATE PERPENDICULAR RIDGETOP WINDS AND STRONG DOWNGLIDE AS THE LOW LEVEL JET SWINGS ACROSS TODAY. THIS IS A SETUP THAT CAN YIELD LOCALIZED HIGH WIND GUSTS DOWNSTREAM (NORTHWEST) OF THE HIGHEST SECTIONS OF PINE AND BLACK MOUNTAINS. THUS DECIDED TO ISSUE A WIND ADVISORY FOR HARLAN AND LETCHER COUNTIES THROUGH 4 PM... WHEN LOW LEVEL JET WEAKENS AND FLOW TURNS MORE SOUTHERLY. SHOWER ACTIVITY SHOULD BE RATHER SCATTERED THIS AFTERNOON BUT INCLUDES A THREAT FOR A THUNDERSTORM. SPC HAS SHIFTED EASTWARD THE SLIGHT RISK AREA FOR DAY 1 AND IT NOW INCLUDES OUR WESTERN COUNTIES. THIS THREAT (AND OUR HIGH TEMP FORECAST FOR THAT MATTER) WILL HING LARGELY ON HOW MANY BREAKS DEVELOP IN THE CLOUDS THIS AFTERNOON SO WILL JUST HAVE TO MONITOR THAT CLOSELY. AFTER A BRIEF LULL IN THE SHOWERS THIS EVENING... ACTIVITY SHOULD RAMP UP AGAIN TOWARDS DAWN ON TUESDAY AS A COLD FRONT PASSES THROUGH THE AREA. WILL CONTINUE TO MENTION A SLIGHT CHANCE OF THUNDER WITH THIS FEATURE ALTHOUGH TIME OF DAY LIMITS INSTABILITY. UPPER LOW AND ASSOCIATED COLD POOL ALOFT MOVING OVERHEAD SHOULD PROLONG THE SHOWER THREAT INTO TUESDAY AFTERNOON AND CANNOT TOTALLY RULE OUT ANOTHER THUNDERSTORM... BUT THAT ONCE AGAIN DEPENDS ON ANY BREAKS IN THE CLOUDS. .LONG TERM.../TUESDAY NIGHT THROUGH SUNDAY/ THE LONG TERM PORTION OF THE FORECAST BEGINS WITH SO-SO MODEL AGREEMENT ALOFT AS THE MODELS TAKE ANOTHER IN A SERIES OF CLOSED UPPER LOWS ACROSS THE OHIO VALLEY. DUE TO THESE DIFFERENCES...IT BECOMES VERY HARD TO WRAP YOUR ARMS AROUND THE PROGRESSION AND TIMING OF THE SURFACE FEATURES AS THEY MOVE ACROSS THE AREA. ALL THE MODEL SOLUTIONS WILL RESULT IN AN UNSETTLED WEATHER PATTERN...THE QUESTION THEN BECOMES THE TIMING AND THE NATURE OF THE PRECIPITATION PATTERNS. DUE TO SUCH LOW CONFIDENCE...I DID NOT TRY TO ADD ANY SPECIFICS TO THE PREVIOUS FORECAST...BUT RATHER LET IT RIDE FOR NOW. BOTH THE GFS AND NAM ARE SHOWING A MORE PRONOUNCED SECONDARY SYSTEM BEHIND THE INITIAL COLD FRONT WHICH MOVES THOUGH THE AREA ON MONDAY. THE REASON FOR THIS DIFFERENCE GOES BACK TO THE SERIES OF UPPER LOW PRESSURE SYSTEMS WHICH ARE QUITE VARIANT. SO UNTIL THE MODELS REALLY LOCK IN ON A SOLUTION...I DO NOT PLAN ON MAKING ANY BIG CHANGES. GOING FURTHER OUT IN THE FORECAST PERIOD...THE GFS IS BEGINNING TO LINE UP WITH THE SLOWER ECMWF. THERE ARE STILL MAJOR DIFFERENCES... HOWEVER IT LOOKS TO BE DRY FOR A WHILE BEFORE THE NEXT SYSTEM ROLLS IN HERE. DELAYED THE ONSET OF PRECIPITATION TO SUNDAY...DECIDING TO GO MORE WITH THE ECMWF SOLUTION. MADE ADJUSTMENTS TO THE WIND AND TEMPS TO GO WITH THE CHANGE IN THE FORECAST. && .AVIATION.../06Z TO 06Z/ BAND OF RAIN NOW OVERSPREADING WESTERN TERMINALS BUT VERY LIGHT AND FALLING FROM MID LEVEL CIGS. UPSTREAM OBS SHOW CIGS AROUND 6K FT AND STRENGTHENING DOWNSLOPE EAST-SOUTHEASTERLY FLOW SHOULD KEEP VFR CIGS THROUGHOUT THE MORNING FOR ALL BUT SME AND HAVE IMPROVED TAFS MARKEDLY. PRECIP SHOULD BECOME MORE SHOWERY IN NATURE LATER THIS MORNING AND WINDS WILL LIKELY BECOME SOMEWHAT GUSTY AS WELL AS THEY VEER AROUND TO A MORE SOUTHERLY DIRECTION BY AFTERNOON. A STRAY THUNDERSTORM MAY ALSO DEVELOP THIS AFTERNOON BUT WILL ONLY ADVERTISE A CB CLOUD GROUP FOR NOW WITH COVERAGE EXPECTED TO BE ISOLATED AT BEST. && .JKL WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR HARLAN AND LETCHER COUNTIES. && SHORT TERM...ABE LONG TERM...JJ AVIATION...ABE
Hazardous weather outlook, Apr 12, 4:10 PM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 410 PM EDT SUN APR 12 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132315- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 410 PM EDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GREIF
Nearby
Wind Advisories in Kentucky, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.